Tennessee, 2009

Tornado and Flash Flood in Tennessee, June 12, 2009

June 12, 2009 · NWS MEG · 18 events in 2 counties and zones

A stationary front was located across the Mid-South during the day on June 12th, 2009. During the early morning hours, a mesoscale convective system developed over Eastern Oklahoma and tracked east into the Mid-South during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front was located across the Mid-South during the day on June 12th, 2009. During the early morning hours, a mesoscale convective system developed over Eastern Oklahoma and tracked east into the Mid-South during the afternoon and evening hours. A derecho tracked across the Mid-South producing numerous reports of damaging winds, large hail and flash flooding. Wind speeds were reported as high as 80 mph. Isolated tornadoes occurred along the bow echo. In addition, scattered thunderstorms developed over ahead of the bow echo and produced large hail, damaging winds and flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 1:57 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 12, 1:57 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT FRI JUN 12 2009

.DISCUSSION...
DERECHO CURRENTLY MOVING THROUGH CENTRAL AR AT DISCUSSION TIME.
THIS STORM HAS HAD A HISTORY OF WIDESPREAD WIND DAMAGE WITH 70 MPH
PLUS WINDS REPORTED OVER AR. AHEAD OF THIS IMPRESSIVE SYSTEM...
SCATTERED TO NUMEROUS DISCRETE THUNDERSTORMS PRODUCING LARGE HAIL
HAD DEVELOPED OVER NORTH MS...WHERE SURFACE BASE CAPES WERE IN
EXCESS OF 4500 J/KG.

ENVIRONMENTAL SHEAR WAS MARGINAL...BUT CANNOT RULE OUT A FEW BRIEF
SPIN UPS ON THE LEADING EDGE OF THE DERECHO AS IT LIFTS EAST.
SEVERE THUNDERSTORM WATCH 388 WAS RECENTLY EXTENDED EAST THROUGH
THE REMAINDER OF NORTH MS AND SOUTHERN PORTIONS OF WEST TN.

THROUGH MONDAY...THE MIDSOUTH WILL REMAIN ON THE PERIPHERY OF A 592DM
500MB RIDGE CENTERED OVER TX. THIS WILL PUT THE FORECAST AREA IN
THE FAVORED TRACK FOR ADDITIONAL THUNDERSTORM CLUSTERS DROPPING
EAST SOUTHEAST FROM THE SOUTHERN PLAINS. GFS DEVELOPS ONE SUCH
SYSTEM OVER KS/OK THIS EVENING...BRINGING IT INTO THE MIDSOUTH
LATE TONIGHT. THUS FAR...NO ACTIVITY OVER THE SOUTHERN PLAINS...
BUT AN INSTABILITY AXIS WITH MID 70S DEWPOINTS WAS BUILDING NORTH
INTO CENTRAL OK. WILL CONTINUE WITH CHANCE TO LIKELY POPS
OVERNIGHT...THROUGH THERE MAY BE UP TO 10 HOURS OF RELATIVE QUITE
FOLLOWING THIS AFTERNOON/S DERECHO.

FEW CHANGES THROUGH THE EXTENDED. 12Z GFS SOLUTION BEGINNING TO
PULL AWAY FROM EARLIER RUNS BY SUPPRESSING THE UPPER RIDGE
WEST...TO THE FOUR CORNERS AND DROPPING HEIGHTS IN THE MS RIVER
VALLEY. 12Z ECMWF MAINTAINS THE ROBUST UPPER RIDGE OVER THE LOWER
MS RIVER VALLEY THROUGH LATE NEXT WEEK. GIVEN THE LARGE MODEL
DISPARITY...WILL MAINTAIN THE WARMER THAN NORMAL TEMPS THROUGH
LATE NEXT WEEK...IN LINE WITH EARLIER FORECASTS. RAIN CHANCES
BEYOND TUESDAY APPEAR LIMITED.

PWB

&&

.AVIATION...
FOR 18Z TAF CYCLE

VFR CONDITIONS EXPECTED THROUGH EARLY THIS AFTERNOON. SOME
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
WHICH ARE NOT IN THE TAFS. HOWEVER...TAFS COVER SYSTEM MOVING
ACROSS ARKANSAS AND HAVE ESTIMATED TIMES OF FOR THIS SYSTEM MOVING
THROUGH. STORMS THIS EVENING MAY BE STRONG. SOME FOG/MIST POSSIBLE
EARLY TOMORROW.

TLSJR

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  91  74  88 /  60  20  20  40
MKL  68  89  70  87 /  50  30  10  40
JBR  69  89  70  87 /  50  20  30  40
TUP  71  89  71  90 /  60  30  10  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 12, 10:29 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 AM CDT FRI JUN 12 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1129 AM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...SOUTH OF A LINE
FROM WALNUT RIDGE ARKANSAS TO JACKSON TENNESSEE TO SAVANNAH
TENNESSEE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES NORTH OF
THIS LINE.

A VERY UNSTABLE ATMOSPHERE AND A STALLED SURFACE FRONT WILL
PREVAIL OVER THE MIDSOUTH TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO FORM ALONG AND TO THE SOUTH OF THE COLD FRONT...
WHICH EXTENDS ALONG NORTHERN PORTIONS OF THE MODERATE RISK AREA.
THESE SCATTERED THUNDERSTORMS WILL PRECEDE THE POSSIBLE ARRIVAL OF
A THUNDERSTORM COMPLEX MOVING INTO THE MIDSOUTH FROM CENTRAL
ARKANSAS.

ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...THE PRIMARY
SEVERE WEATHER THREAT THROUGH THIS EVENING WILL BE DAMAGING WINDS
IN EXCESS OF 70 MPH... WITH A SECONDARY THREATS OF LARGE HAIL AND
FLASH FLOODING. THE FLASH FLOOD THREAT LIKELY BE GREATEST NEAR THE
STALLED FRONT...WHERE STORMS ARE MORE LIKELY TO TRAIN OVER THE SAME
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDSOUTH
ON SATURDAY. THE SLIGHT RISK WILL CONTINUE INTO SUNDAY FOR NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE. THE MAIN
THREATS WILL BE DAMAGING WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING...ESPECIALLY OVER THE MODERATE RISK AREA.

PWB

In the hours before

Special weather statement, Jun 12, 2:57 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT FRI JUN 12 2009

MSZ024-122130-
MONROE MS-
357 PM CDT FRI JUN 12 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF NEW HAMILTON AT 357 PM
CDT...MOVING EAST AT 15 MPH.

PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Local storm report, Jun 12, 2:58 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 N BRUCE               34.06N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

            QUARTER HAIL 5 MILES NORTH OF BRUCE.

0245 PM     HAIL             ABERDEEN                33.83N 88.55W
06/12/2009  E1.00 INCH       MONROE             MS   EMERGENCY MNGR

0250 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN OVER RT 149

0250 PM     HAIL             BRUCE                   33.99N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

0305 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

0307 PM     TSTM WND DMG     6 N ABERDEEN            33.92N 88.55W
06/12/2009                   MONROE             MS   EMERGENCY MNGR

            TREE DOWN ON HWY 25 S

0310 PM     TSTM WND DMG     5 NE BRUCE              34.04N 89.28W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN AT INTERSECTION COUNTY RD 1378 AND HWY 141

0320 PM     HAIL             OXFORD                  34.36N 89.53W
06/12/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

0350 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

&&

JEB
Local storm report, Jun 12, 3:10 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 N BRUCE               34.06N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

            QUARTER HAIL 5 MILES NORTH OF BRUCE.

0245 PM     HAIL             ABERDEEN                33.83N 88.55W
06/12/2009  E1.00 INCH       MONROE             MS   EMERGENCY MNGR

0250 PM     HAIL             BRUCE                   33.99N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

0250 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN OVER RT 149

0305 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

0307 PM     TSTM WND DMG     6 N ABERDEEN            33.92N 88.55W
06/12/2009                   MONROE             MS   EMERGENCY MNGR

            TREE DOWN ON HWY 25 S

0310 PM     TSTM WND DMG     5 NE BRUCE              34.04N 89.28W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN AT INTERSECTION COUNTY RD 1378 AND HWY 141

0320 PM     HAIL             OXFORD                  34.36N 89.53W
06/12/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

0345 PM     TSTM WND DMG     OXFORD                  34.36N 89.53W
06/12/2009                   LAFAYETTE          MS   TRAINED SPOTTER

            SEVERAL LARGE LIMBS AND SMALL TREES DOWN ON THE
            UNIVERSITY OF MISSISSIPPI CAMPUS

0350 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

&&

JEB
Local storm report, Jun 12, 3:23 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             ABERDEEN                33.83N 88.55W
06/12/2009  E1.00 INCH       MONROE             MS   EMERGENCY MNGR

0250 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN OVER RT 149

0250 PM     HAIL             BRUCE                   33.99N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

0305 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

0307 PM     TSTM WND DMG     6 N ABERDEEN            33.92N 88.55W
06/12/2009                   MONROE             MS   EMERGENCY MNGR

            TREE DOWN ON HWY 25 S

0310 PM     TSTM WND DMG     5 NE BRUCE              34.04N 89.28W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN AT INTERSECTION COUNTY RD 137 AND COUNTY ROAD
            141

0320 PM     HAIL             OXFORD                  34.36N 89.53W
06/12/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

0345 PM     TSTM WND DMG     OXFORD                  34.36N 89.53W
06/12/2009                   LAFAYETTE          MS   TRAINED SPOTTER

            SEVERAL LARGE LIMBS AND SMALL TREES DOWN ON THE
            UNIVERSITY OF MISSISSIPPI CAMPUS

0350 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

&&

JEB
Local storm report, Jun 12, 3:27 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             ABERDEEN                33.83N 88.55W
06/12/2009  E1.00 INCH       MONROE             MS   EMERGENCY MNGR

0250 PM     HAIL             BRUCE                   33.99N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

0250 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN OVER RT 149

0305 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

0307 PM     TSTM WND DMG     6 N ABERDEEN            33.92N 88.55W
06/12/2009                   MONROE             MS   EMERGENCY MNGR

            TREE DOWN ON HWY 25 S

0310 PM     TSTM WND DMG     5 NE BRUCE              34.04N 89.28W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN AT INTERSECTION COUNTY RD 137 AND COUNTY ROAD
            141

0320 PM     HAIL             OXFORD                  34.36N 89.53W
06/12/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

0345 PM     TSTM WND DMG     OXFORD                  34.36N 89.53W
06/12/2009                   LAFAYETTE          MS   TRAINED SPOTTER

            SEVERAL LARGE LIMBS AND SMALL TREES DOWN ON THE
            UNIVERSITY OF MISSISSIPPI CAMPUS

0350 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

0421 PM     TORNADO          1 N WALDENBURG          35.58N 90.93W
06/12/2009                   POINSETT           AR   TRAINED SPOTTER

&&

JEB
Local storm report, Jun 12, 3:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
429 PM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             ABERDEEN                33.83N 88.55W
06/12/2009  E1.00 INCH       MONROE             MS   EMERGENCY MNGR

0250 PM     TSTM WND DMG     BRUCE                   33.99N 89.34W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN OVER RT 149

0250 PM     HAIL             BRUCE                   33.99N 89.34W
06/12/2009  E1.00 INCH       CALHOUN            MS   TRAINED SPOTTER

0305 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

0307 PM     TSTM WND DMG     6 N ABERDEEN            33.92N 88.55W
06/12/2009                   MONROE             MS   EMERGENCY MNGR

            TREE DOWN ON HWY 25 S

0310 PM     TSTM WND DMG     5 NE BRUCE              34.04N 89.28W
06/12/2009                   CALHOUN            MS   TRAINED SPOTTER

            TREE DOWN AT INTERSECTION COUNTY RD 137 AND COUNTY ROAD
            141

0320 PM     HAIL             OXFORD                  34.36N 89.53W
06/12/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

0345 PM     TSTM WND DMG     OXFORD                  34.36N 89.53W
06/12/2009                   LAFAYETTE          MS   TRAINED SPOTTER

            SEVERAL LARGE LIMBS AND SMALL TREES DOWN ON THE
            UNIVERSITY OF MISSISSIPPI CAMPUS

0350 PM     HAIL             BATESVILLE              34.32N 89.94W
06/12/2009  E1.00 INCH       PANOLA             MS   TRAINED SPOTTER

0415 PM     TSTM WND DMG     LEXA                    34.60N 90.75W
06/12/2009                   PHILLIPS           AR   EMERGENCY MNGR

            TREES DOWN

0421 PM     TORNADO          1 N WALDENBURG          35.58N 90.93W
06/12/2009                   POINSETT           AR   TRAINED SPOTTER

&&

JEB

The radar

The Memphis radar (KNQA), 16 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Shelby

When
June 12, 3:37 PM CST to 3:42 PM CST
Where
Shelby County, 2.04 mi NW of Overton to 1.16 mi WSW of Woodstock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.269, -90.028

Quarter size hail fell 2 miles north of the intersection of Highway 51 and North Watkins Street near Shelby Forest.

Thunderstorm Wind, Shelby

When
June 12, 3:40 PM CST to 3:45 PM CST
Where
Shelby County, 0.56 mi WSW of Nonconnah to 0.7 mi SW of Nonconnah
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.066, -90.059

Straight line winds knocked down a street light on South Third Street at Brooks Road and Peebles Road.

Thunderstorm Wind, Shelby

When
June 12, 3:40 PM CST to 3:45 PM CST
Where
Shelby County, 2.07 mi SW of North to 1.88 mi NNE of Mallory
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.155, -90.050

Straight line winds shattered glass store fronts along South Main Street in Downtown Memphis. In addition, car windows were broken near the Amtrak Station. One serious injury occurred when a tree fell on a person near the Pyramid Arena.

Thunderstorm Wind, Shelby

When
June 12, 3:45 PM CST to 3:50 PM CST
Where
Shelby County, 1.25 mi W of Binghamton to 0.51 mi SSE of Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.153, -90.002

Straight line winds blew trees down in Midtown Memphis and blew an 18-wheeler over on it's side on Interstate 40 between exit 8 and 10. Mature trees were knocked down at Interstate 240 and Jackson Avenue. An air conditioning unit on the roof of the White Station Library was blown off.

Thunderstorm Wind, Shelby

When
June 12, 3:50 PM CST to 4:07 PM CST
Where
Shelby County, 1.34 mi WNW of Germantown to 2 mi NNE of Forest Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.090, -89.840

Straight line winds knocked down numerous trees and power lines in Germantown. A railroad crossing arm was blown away and wrapped around a power pole at Hacks Cross Road and Poplar Pike.

Thunderstorm Wind, Shelby

When
June 12, 3:50 PM CST to 4:08 PM CST
Where
Shelby County, Bartlett to 1.13 mi E of Ellendale
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.200, -89.880

Straight line winds blew numerous trees down in Bartlett. Trees fell on houses in the vicinity of Sycamore View Road and Interstate 240. Power lines were knocked down at Yale Road near Covington Pike. Windows were shattered from a building on Kirby-Whitten Road just south of Summer Avenue. The front of the building was destroyed. A front porch was also damaged in the area. Trees were knocked down on Memphis-Arlington Road and Highway 70. Several dozen trees were knocked down on Sycamore View Road and Bartlett Road. Ellendale was also hit hard as numerous old trees were knocked down in the neighborhood.

Thunderstorm Wind, Shelby

When
June 12, 3:50 PM CST to 4:07 PM CST
Where
Shelby County, 1.78 mi NNW of Cordova to Cordova
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.173, -89.793

Straight line winds knocked down trees at the intersection of Dexter Road and Germantown Road in Cordova.

Hail, Shelby

When
June 12, 4:00 PM CST to 4:05 PM CST
Where
Shelby County, 0.6 mi E of Forest Hill
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.069, -89.760

Nickel size hail fell at the intersection of Forest Hill-Irene Road and Poplar Avenue in Germantown.

Tornado, Shelby

When
June 12, 4:00 PM CST to 4:01 PM CST
Where
Shelby County, 0.87 mi SE of Bartlett to 0.91 mi SE of Bartlett
Rating
EF1
Path length
0.1 mi
Path width
30 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.190, -89.870

A brief tornado touched down near the intersection of Bartlett Boulevard and Elmore Road in Bartlett. This tornado snapped numerous hardwood trees and caused minor roof damage to several homes. The estimated maximum winds were 105 mph.

Thunderstorm Wind, Fayette

When
June 12, 4:05 PM CST to 4:10 PM CST
Where
Fayette County, 0.5 mi ESE of Piperton to 1.19 mi ESE of Piperton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.048, -89.622

Straight line winds knocked down large trees at Highway 57 and Highway 196 in Piperton.

Thunderstorm Wind, Shelby

When
June 12, 4:05 PM CST to 4:10 PM CST
Where
Shelby County, 0.46 mi SSE of Millington to 0.44 mi SE of Millington
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.344, -89.897

Straight line winds knocked down trees and power lines at Wilkinsville Road and Church Street in Millington.

Hail, Fayette

When
June 12, 4:15 PM CST to 4:20 PM CST
Where
Fayette County, 0.67 mi SSE of Warren
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.221, -89.447

Quarter size hail fell east of Oakland.

Hail, Shelby

When
June 12, 4:18 PM CST to 4:23 PM CST
Where
Shelby County, 1.19 mi SSE of Arlington Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.263, -89.665

Golf ball size hail fell in Arlington.

Hail, Fayette

When
June 12, 4:20 PM CST to 4:25 PM CST
Where
Fayette County, 0.27 mi ESE of Oakland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.229, -89.515

Flash Flood, Shelby

When
June 12, 4:30 PM CST to 5:30 PM CST
Where
Shelby County, 0.26 mi SSE of Shelby Farms to 1.1 mi ENE of Shelby Center
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.166, -89.869

Heavy rain produced flash flooding in and around Bartlett. Sycamore View at Interstate 40 was flooded as well as Whitten and Dexter Roads.

Thunderstorm Wind, Shelby

When
June 12, 4:30 PM CST to 4:35 PM CST
Where
Shelby County, Arlington to 1.23 mi S of Arlington Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.300, -89.680

Straight line winds blew large trees down in Arlington. Power lines were also knocked down causing power outages.

Thunderstorm Wind, Fayette

When
June 12, 4:35 PM CST to 4:40 PM CST
Where
Fayette County, 0.61 mi SSE of Warren to 0.74 mi SSE of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.221, -89.447

Straight line winds broke off the tops of two cherry trees.

Hail, Fayette

When
June 12, 4:35 PM CST to 4:40 PM CST
Where
Fayette County, 0.69 mi SSE of Warren
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.221, -89.446

Nickel size hail fell east of Oakland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177599, 177610, 177624, 177653, 177668, 177672, 177842, 177843, 184486, 177857, 177862, 177930, 177903, 177955, 177975, 177988, 177991, 177994.